Alert archive / Hawaii / Wind Advisories in 2009
Wind Advisory 33, NWS Honolulu, HI
NWS Honolulu, HI issued this wind advisory at Aug 20, 2009, 3:38 PM HST for Kalawao County, Hawaii. It took effect at Aug 20, 2009, 5:00 PM HST. It was in force for 17 hr.
The area
The counties it named.
The facts
- Issued
- Aug 20, 2009, 3:38 PM HST (01:38 UTC)
- In effect from
- Aug 20, 2009, 5:00 PM HST
- Expired
- Aug 21, 2009, 10:03 AM HST
- In force
- 17 hr
- Issued by
- NWS Honolulu, HI
County Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 00:00Z, 1.6 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 25 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWHW70 PHFO 210138 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 338 PM HST THU AUG 20 2009 HIZ022-211445- /O.NEW.PHFO.WI.Y.0033.090821T0138Z-090822T0400Z/ HALEAKALA SUMMIT- 338 PM HST THU AUG 20 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. HIGH PRESSURE 750 MILES NORTHWEST OF MAUI IS PRODUCING STRONG SOUTHWEST WINDS OVER THE HALEAKALA SUMMIT. WINDS AT OR ABOVE THE ADVISORY LEVEL OF 30 MPH ARE EXPECTED THROUGH FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MORRISON
3 follow-up statements
000 WWHW70 PHFO 210302 CCA NPWHFO URGENT - WEATHER MESSAGE...CORRECTED NATIONAL WEATHER SERVICE HONOLULU HI 500 PM HST THU AUG 20 2009 HIZ022-211615- /O.COR.PHFO.WI.Y.0033.090821T0300Z-090822T0400Z/ HALEAKALA SUMMIT- 500 PM HST THU AUG 20 2009 ...WIND ADVISORY IN EFFECT UNTIL 6 PM HST FRIDAY... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 6 PM HST FRIDAY. HIGH PRESSURE 750 MILES NORTHEAST OF MAUI IS PRODUCING STRONG EAST SOUTHEAST WINDS OVER THE HALEAKALA SUMMIT. WINDS AT OR ABOVE THE ADVISORY LEVEL OF 30 MPH ARE EXPECTED THROUGH FRIDAY AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ MORRISON
000 WWHW70 PHFO 211351 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 351 AM HST FRI AUG 21 2009 HIZ022-220300- /O.CON.PHFO.WI.Y.0033.000000T0000Z-090822T0400Z/ HALEAKALA SUMMIT- 351 AM HST FRI AUG 21 2009 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING. HIGH PRESSURE FAR NORTHEAST OF MAUI IS PRODUCING STRONG WINDS FROM THE EAST SOUTHEAST OVER THE SUMMIT OF HALEAKALA. WINDS NEAR OR ABOVE THE ADVISORY LEVEL OF 30 MPH ARE EXPECTED THROUGH THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. PLEASE BE CAREFUL. && $$
000 WWHW70 PHFO 212003 NPWHFO URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE HONOLULU HI 1003 AM HST FRI AUG 21 2009 HIZ022-212115- /O.CAN.PHFO.WI.Y.0033.000000T0000Z-090822T0400Z/ HALEAKALA SUMMIT- 1003 AM HST FRI AUG 21 2009 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND ADVISORY...AS WINDS ACROSS HALEAKALA SUMMIT HAVE DIMINISHED. $$ ELAU
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Aug 20, 11:40 AM HST, 3 hours 58 minutes earlier.
Area forecast discussion, Aug 20, 11:40 AM HST, 3 hours 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 1140 AM HST THU AUG 20 2009 .UPDATE... THUNDERSTORMS ARE FORMING 60 MILES WNW OF KAUAI...JUST OUTSIDE THE KAUAI COASTAL WATERS. THERE IS A GOOD POSSIBILITY OF THESE STORMS BACKING INTO KAUAI/S NW WATERS...SO HAVE ADDED ISOLATED THUNDERSTORMS TO TODAYS FORECAST IN THE NORTHWEST AND LEEWARD KAUAI COASTAL WATERS. && .SYNOPSIS... THE CURRENT UNSTABLE AIRMASS WILL GRADUALLY STABILIZE AS TRADE WINDS RETURN TO THE ISLANDS. SOME MODERATE SHOWERS REMAIN POSSIBLE TODAY AND FRIDAY. SHOWERS WILL PRIMARILY SHIFT TO WINDWARD AND MOUNTAIN AREAS OVER THE WEEKEND AS TRADE WINDS INCREASE. && .DISCUSSION... MODERATE RAINS FELL OVERNIGHT AT MANY LOCATIONS ACROSS THE STATE AS THE ATMOSPHERE REMAINED UNSTABLE. OVERNIGHT SOUNDINGS FROM LIHUE AND HILO SHOW NEGATIVE LIFTED INDEX VALUES OF -7.8 AND -2.6...RESPECTIVELY. OVERNIGHT RAINFALL TOTALS FROM THE STATE- WIDE RAIN GAGE NETWORK SHOW BENEFICIAL SHOWERS TO KAUAI AND OAHU...AS WELL AS THE WINDWARD AREAS OF MAUI COUNTY AND THE BIG ISLAND. EARLIER THIS MORNING A HEAVY SHOWER WITH CLOUD TOPS TO 35 THOUSAND FEET PASSED OVER LIHUE...DROPPING A QUICK 0.42 INCHES AT THE LIHUE VARIETY STATION GAGE...AND 0.28 INCHES AT THE AIRPORT. EVEN WITH THE STATED INSTABILITY IN THE MORNING SOUNDINGS...THE LIHUE 24 HOUR TEMPERATURE CHANGE DOES SHOW A WARMING TREND IN THE MID AND UPPER LEVELS OF 3 DEGREES CELSIUS. WATER VAPOR SATELLITE IMAGERY SHOWS AN UPPER LEVEL TROUGH JUST WEST OF KAUAI THAT IS RESPONSIBLE FOR THE UNSTABLE ATMOSPHERE. THE GFS INITIALIZES THIS FEATURE WELL AND SHOWS THE TROUGH WEAKENING AND MOVING SLIGHTLY NORTH OVER THE WEEKEND...BUT NEVER FULLY MOVING AWAY FROM THE STATE. WITH THE UPPER TROUGH MEANDERING TO THE NW...THE GFS DOES PARTIALLY STABILIZE HAWAII/S ATMOSPHERE OVER THE WEEKEND...AND THE FORECAST REFLECTS THIS WITH DECREASED SHOWER COVERAGE. THROUGH FRIDAY...WE STILL EXPECT SOME WET TRADE SHOWERS TO AFFECT MAINLY WINDWARD AND MAUKA AREAS OF KAUAI AND OAHU WITH ENOUGH INSTABILITY LINGERING OVER THE WESTERN HALF OF THE STATE. THERE ALSO COULD BE SOME BRIEF MODERATE SHOWERS OVER LEEWARD LOCATIONS WITH THE INSTABILITY ALLOWING SHOWERS TO BLOW OVER KAUAI AND OAHU/S MOUNTAIN RANGES. TRADE WINDS HAVE RETURNED TO THE EASTERN HALF OF THE STATE THIS MORNING...WITH OAHU AND KAUAI EXPECTED TO SEE THE TRADES BY THE AFTERNOON. MODERATE TO FRESH TRADES LOOK TO CONTINUE THROUGH SATURDAY BEFORE DROPPING TO THE LIGHT/MODERATE RANGE SUNDAY...AND CONTINUE AT THAT LEVEL INTO NEXT WEEK. FORECAST MODELS CONTINUE TO SHOW AN ACTIVE TROPICAL PATTERN IN EAST AND CENTRAL PACIFIC THROUGH NEXT WEEK. HOWEVER...VAST MODEL FLUCTUATIONS IN THE POSITION AND STRENGTH OF THESE STORMS MAKE IT DIFFICULT TO SAY WHERE...WHEN...OR HOW STRONG THESE POTENTIAL SYSTEMS WILL BE. THE SITUATION WILL BE MONITORED CLOSELY. && .MARINE... A SMALL CRAFT ADVISORY IS UP FOR THE USUALLY WINDY ZONES AROUND MAUI COUNTY AND THE BIG ISLAND AS FRESH TRADES MOVE INTO THE STATE. && .HFO WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY UNTIL 6 AM HST SATURDAY FOR MAALAEA BAY- PAILOLO CHANNEL-ALENUIHAHA CHANNEL-BIG ISLAND LEEWARD WATERS-BIG ISLAND SOUTHEAST WATERS. && MORRISON
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.